Not an experience but please help??

I have taken levothyroxine since I was 9 or 10 I'm now almost 22. For the past few years my hair has started to fall out terribly sometimes but not always I feel so exhausted all the time and lately the pain in my shoulder is worse I thought maybe it was due to the car accident I was in a few years ago but now the pain in my knees and legs and wrist is worsening I can barely walk the past few days the pain is so bad. Last night I couldnt sleep due to the pain being so bad in my neck. Should I be concerned its related to levothyroxine?? Please help..

16 Replies

oldestnewest
  • Hello aprillynn94,

    Welcome to our forum and sorry to hear you are not feeling well.

    All your symptoms could be attributed to not enough thyroid hormone. Your doctor may tell you your test results are "within range" but this is meaningless as many people with thyroid issues function better with a more personalised dose.

    If you have recent thyroid hormone test results please post complete with ranges (numbers in brackets) for members to comment. Members will advise if they think you are undermedicated. You need the TSH, T4 and if possible (but not generally performed by GP's) T3.

    If you have been under medicated for a long time you may have gut issues (IBS, acid reflux, bloating, etc) which in turn stop important nutrients being absorbed and lead to deficiencies.

    You will need to ask your doctor to test Vit D, Vit B12, folate and ferritin as optimal levels are needed for thyroid med conversion. (Make meds work).

    Again post these test results complete with ranges (numbers in brackets) for members to comment.

    This link shows the connection between gut issues and why hypothyroidism probably caused them.

    stopthethyroidmadness.com/s...

    This link is for the ThyroidUK website where important info can be found together with details of private testing if required.

    thyroiduk.org.uk/tuk/

    Hope you feel better soon,

    Flower007

  • Welcome to the forum, Aprillynn94.

    If you haven't had a thyroid function test recently I think you should book one to check you aren't undermedicated. Most people on Levothyroxine will be comfortable with TSH just above or below 1.0 with FT4 in the upper quadrant of range. Read Dr. Toft's comments in Treatment Options thyroiduk.org.uk/tuk/about_...

    Hypothyroid patients are often low in stomach acid and this can lead to low/deficient minerals so ask GP to test ferritin, vitamin D, B12 and folate too. Symptoms include musculoskeletal pain, fatigue and low mood similar to hypothyroid symptoms.

    Always ask for a printout of blood results with the lab ref ranges (figures in brackets after results). You can post the results and ranges in a new question and members will advise whether you are optimally medicated and whether you need to supplement vits.minerals.

  • The last time I got my levels checked the doctor told me my tsh was at 10.. As far as the other levels he didn't tell me..

  • 10??? That's very high for someone on Levo! Is he deliberately trying to keep you ill!?

    Did he increase your dose? How much are you taking?

  • I'm on 88 MCG it's been that way since 2003,when I was first diagnosed. I haven't went to a endocrinologist since I was diagnosed but my regular doctor tells me I'm fine just because my levels were when she checked. Which my tsh was at 8 at that time..

  • Oh goodness. No, that's *not* fine. You're very undermedicated at the moment - no wonder you feel unwell. Around here, we often say that most people on levo need to have their TSH around 1.0 or below to feel well.

    I'd see your doctor ASAP and ask for an increase in levo.

  • I told my regular doctor about how I was feeling before losing my hair anxiety the severe headaches to point I can't stand to be standing or I will fall feeling tired and weak all the time she put me on an anti depressant. I asked her if she thought it could be related to my thyroid and she said no because my thyroid levels weren't that high that my tsh was at 8 and that if it wasn't over 10 then changing the dosage wasn't necessary..I figured she's supposed to know she's the doctor but I'm now wondering otherwise..I was too young to remember if I had hypothyroid symptoms when I was first diagnosed but I definitely think I should change doctors and find an endocrinologist because she won't refer me to one..when I mentioned it before she didn't think it was necessary..

  • Your doctor is either completely incompetent or a sadist. Get a new one as soon as possible.

  • Your doctor isn't clued up on how to manage thyroid problems, it seems. But that's not uncommon, unfortunately. She's treating your results like someone who hasn't been diagnosed with hypothyroidism - many doctors erroneously believe that there's no problem until the TSH goes over 10. But you already have a diagnosis, so different rules apply. She should be aiming to get your TSH back in range - so less than 4.5 at least - and as I said before, you may feel better with it under 1. You've also only got part of the story here. It doesn't matter what your TSH is so much as what your FT4 and FT3 is - both need testing.

    Have a good read of the posts here and also at our parent site: thyroiduk.org.uk/tuk/index....

    There's a ton of knowledge here and everyone will do their very best to advise.

  • PS - don't get distracted by talk of T3 and NDT here just yet. It may be in time that you'll want to consider other meds but in the first instance, an increase in levo might be enough to make you much better - you didn't say how much you're taking but my guess is it's not a lot...

  • I take 88 MCG once every morning. But thank you everyone for your advise I will definitely be taking it into consideration.

  • Aprillynn, TSH 10 in an unmedicated person is considered overtly hypothyroid. A patient on thyroid replacement should have TSH 1-2. Please change your doctor quickly. You are grossly undermedicated and this is why you feel so unwell and emotional.

  • I never really looked at the symptoms of hypothyroidism until now. I wonder if it's a coincidence that I have quite a few of them..like dizziness I have a lot lately feeling exhausted and having trouble sleeping.. headaches..joint pain..hair loss..menstrual changes...weakness..irritability...and rare one is crying which I never thought anything of until now but lately I've become really emotional and I've gotten bad anxiety recently..

  • It sounds like levothyroxine stopped working for you a long time ago and you have become extremely hypothyroid because the levothryoxine "tells" your body that you have enough t4 and, as a result, (at least this is the way I have understood it, I'm not a doctor), your body stops producing thyroid hormones by itself.

    it would be a good idea to tell your doctor exactly how you feel and list all the symptoms and ask for maybe a different thyroid medication, one with t3 or to maybe move to a t3 only med.

    Paul Robinson's book, "Recovering with T3" might be of interest to you, as well. He had the exact same experience with synthetic T4 not helping him at all.

  • All synthetics made me feel that way. I didn't get better until I switched over to natural dissectant. Visit this site for more info. They also have an amazing support group on FB.http://www.stopthethyroidmadness.com/natural-thyroid-101/

  • aprillynn94,

    You have had lots of good and useful advice but don't get confused. Your first step should be to obtain a thyroid hormone blood test to dermine exactly how under medicated you are.

    As previously advised if Doc isn't cooperative and you can't find another, there are details in my previous link above for private testing.

    Many members use this facility as have no alternative.

    Flower007

You may also like...